Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have sharp pain in femur. Possibility of phlebitis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3387 Questions
Hi. I have a periodic sharp pain in my right femur just above my kneecap. At times it is extremely severe (my leg buckles); at other times it isn't so bad. I must use a cane at all times. Is this possibly phlebitis?

If this possibly phlebitis, how serious a condition is it? I have had the pain for about three months and I am taking pain killers prescribed by Greater Phila. Spine and Pain. If it is phlebitis, is there a possibility that a blood clot in a vein will break loose and travel to my brain?
Posted Wed, 17 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. Raju A.T 35 minutes later

Thanks for your query.

If the pain is deep inside the thigh in actual femur bone then yes, it could be a blood vessel related problem. In here there may be a blockade to the blood supply to the bone causing transient ischemic effects presenting pain. Such pain is pulsatile and can wax and wane depending on the hemodynamic status.

Also yes, if it is a blood vessel disease associated with inflammation (Phlebitis) there are chances of a clot getting dislodged to vital structures.

A better way to diagnose the same is by getting an simple Xray of the femur.

If the pain also involves surrounding soft tissue then it could not be due to blood vessel pathology as there is a XXXXXXX anastomosis around the knee joint. Such soft tissue pains could be due to inflammatory diseases which has to be evaluated by getting a C-reactive protein and an ESR (erythrocyte sedimentation rate) test done.

Hope, I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor